Reversible Diabetes Mellitus Induced by Use of, and Improved After Discontinuation of, the Antiretroviral Medication Zidovudine

A Case Report

Kentaro Iwata; Wataru Ogawa

Disclosures

J Med Case Reports. 2017;11(157) 

In This Article

Background

With the advent of effective antiretroviral therapy (ART; formerly known as highly active antiretroviral therapy, or HAART) in late 1990s, the prognosis of patients with human immunodeficiency virus (HIV) infection improved significantly. The patients live longer, and as a result they face more health problems associated with aging.[1] Although HIV infection per se is not known to be associated with increased incidence of diabetes mellitus, some antiretroviral agents, such as protease inhibitors, may increase the risk of developing diabetes.[2] We report a rare case of a patient with diabetes mellitus, most likely caused by zidovudine, a classical nucleoside reverse transcriptase inhibitor, which improved by discontinuing the medication.

processing....